Tornadoes · United States · Iowa · 2004

F1 tornado, Ackley, Iowa, August 16, 2004

This F1 tornado ran 1.7 miles across Hardin County on August 16, 2004, touching down at 7:16 PM CDT and reaching 75 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
August 16, 2004
Touchdown
7:16 PM CDT (00:16 UTC)
Path length
1.7 miles (2.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Hardin County
Touchdown point
42.550, -93.080
Lift-off point
42.530, -93.050
Record number
1456

What the Weather Service recorded

A weak cold front settled southeast into Iowa during the evening hours. The airmass ahead of the front was marginally unstable with lifted indices of -4 to -5 and CAPE values in the 2000 to 3000 J/kg range. Thunderstorms erupted over north central into northeast Iowa initially. Inflow to the thunderstorms was in the 15 to 30 kt range. Farther west, inflow was under 10 KTS, which limited thunderstorm development. Intense thunderstorms formed over Franklin, Butler, and Hardin Counties. One of the storms produced tornadoes over Franklin and Hardin Counties. One tornado touched down in rural Franklin County and crossed the border into Hardin County. A second tornado touched to the west and south of Ackley in Hardin County. This tornado also touched down in rural areas and caused little damage. High winds swept through Ackley as the storms moved through. There were several reports of hail of nickle to ping ball size. The storms trained over Butler and Hardin Counties. Rainfall of 2 to 4 inches in a two to three hour period resulted in flash flooding over southwest Butler, northeast Grundy, and northeast Hardin Counties. Later in the evening thunderstorms formed along the outflow of the convection in northeast Iowa. Thunderstorms fired briefly along the boundary and became severe, producing three quarter to one inch diameter hail.

Tornado moved from Franklin County into northern Hardin County. It was in open fields.

Tornado touched down in farm fields and remained in open country. It caused little damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS DMX issued a tornado warning for this county at 00:05 UTC, 11 minutes before the tornado touched down, in force until 00:30 UTC.

Issued (UTC)ExpiredProductOffice
23:44 UTC00:30 UTCSevere Thunderstorm WarningDMX
00:05 UTC00:30 UTCTornado WarningDMX
00:29 UTC00:45 UTCTornado WarningDMX
01:50 UTC02:45 UTCSevere Thunderstorm WarningDMX
02:04 UTC06:45 UTCFlash Flood WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 16, 3:27 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON AUG 16 2004

.DISCUSSION...
SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE
4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM.
PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL
CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE
INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR
CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE
13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA
OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN
THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN
THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE
ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE
WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH
IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A
FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS
WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN
LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT
WELL BELOW NORMAL FOR TMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON AUG 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-171003-
BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA-
CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA-
PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA-
WINNEBAGO IA-WORTH IA-WRIGHT IA-
INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO
630 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW
STORMS LIKELY REACHING SEVERE CRITERIA.  LARGE HAIL IS THE PRIMARY
THREAT.  DAMAGING WINDS ARE POSSIBLE.  AN ISOLATED TORNADO CANNOT BE
RULED OUT PRIOR TO 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND  AGAIN
LATE WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-171003-
ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA-
DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA-
MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA-
RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA-
INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA
630 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER  NORTHERN IOWA EARLY THIS EVENING MAY
MOVE INTO SOUTH CENTRAL IOWA AFTER DARK.  A FEW STORMS MAY BE SEVERE
BETWEEN 1000 PM AND 1 AM.  LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH
THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND
EVENING.

JOHNSON

In the hours before

Local storm report, Aug 16, 6:04 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 WSW COULTER           42.72N 93.42W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

            REPORTED BY TRAINED STORM SPOTTER.

&&

MR
Local storm report, Aug 16, 6:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.00 INCH        FRANKLIN           IA   LAW ENFORCEMENT

            ALSO ESTIMATED 40 MPH WINDS BLOWING THE HAIL.

&&

31
Local storm report, Aug 16, 6:17 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.00 INCH        FRANKLIN           IA   TRAINED SPOTTER

&&

RPK
Local storm report, Aug 16, 6:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.50 INCH        FRANKLIN           IA   PUBLIC

            SOUTH EDGE OF HAMPTON. THREE MINUTES OF DIME TO QUARTER
            SIZED HAIL WITH SOME PING PONG BALL SIZED STONES.

&&

31
Local storm report, Aug 16, 6:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 NW ACKLEY             42.60N 93.13W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

            DIME TO NICKLE SIZED HAIL REPORTED BY TRAINED SPOTTER.

&&

MR
Local storm report, Aug 16, 7:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 NW ACKLEY             42.60N 93.13W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

&&

RPK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.3 hours before the tornado, 235 km from the path. August 17, 2004.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 106 joules per kilogram, CIN -82, lifted condensation level 995 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2004-08-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 186 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
360 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.7 hours after it, 235 km from the path. August 17, 2004.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 604 joules per kilogram, CIN -78, lifted condensation level 823 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-78 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Marshalltown (MIW), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC7164170° 10 kt1015.9
23:53 UTC7164150° 4 kt1015.9
00:53 UTC6964150° 7 kt1016.3TS
01:03 UTC6864.4150° 6 kt1015.9
01:53 UTC6664140° 5 kt1015.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 16, 2004

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 165:37 PM CDTF0Stevens, KS0.4100$1,000
August 165:49 PM CDTF0Stevens, KS0.150
August 167:10 PM CDTF0Hardin, IA0.640$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.